Kansas, 2024

Hail in Kansas, July 11, 2024

July 11, 2024 · NWS ICT · 5 events in 2 counties and zones

An isolated severe storm developed over northern Butler County during the afternoon of July 11 and produced up to two inch hail just north of El Dorado. Another cluster of strong to severe storms managed to produce ping pong ball sized hail later that night in Allen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe storm developed over northern Butler County during the afternoon of July 11 and produced up to two inch hail just north of El Dorado. Another cluster of strong to severe storms managed to produce ping pong ball sized hail later that night in Allen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 4:33 PM CST, 1 hour 24 minutes earlier. Its key messages:

  • A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight.
  • Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide.
Area forecast discussion, Jul 11, 4:33 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
533 PM CDT Thu Jul 11 2024

.KEY MESSAGES...

- A few strong/severe storms are possible over southeast Kansas
  late afternoon thru tonight.

- Heat will begin to build over the region tomorrow into early
  next week with the heat indices of 100 to 107 degrees area
  wide.

&&

.DISCUSSION...
Issued at 158 PM CDT Thu Jul 11 2024

Pronounced ridging is set up across the western CONUS while a
trough axis is currently located from the Great Lakes region to
the Mid Mississippi Valley. A secondary wave will be moving
through the base of the main trough this evening and tonight
which will help support isolated to scattered storm activity.

This evening, storms will be possible across portions of southeast
KS where increased PWs in an area of weak convergence will combine
with relatively weak CIN and 2000 J/kg MLCAPE and marginal shear
around 30kts. Storms may linger and further develop in the overnight
hours as warm moist advection takes over as a subtle southwesterly
LLJ develops overnight. Shear increases slightly overnight (1-6km 30-
40kts) while a gradient of 850-300mb MUCAPE falls to 800-1400 J/kg.
The stronger storm activity this evening through tonight will be
capable of hail up to quarter sized and 55 to 65 mph wind gusts,
along with pockets of heavy rain.

Still thinking tomorrow afternoon will remain dry across much if not
all of the CWA, though can't completely rule out a storm across far
southern KS near the OK border as a very subtle wave moves
through the otherwise building ridge over the area. A small
area of silent pops were added for now. Otherwise, the next
several days are going to turn hot as the western ridge expands
east and dominates the pattern thru the middle of next week.
Highs will approach the mid/upper 90s (SE KS) to the low 100s
tomorrow increasing to the upper 90s (SE KS) to the low and mid
100s by Sunday. Excessive heat will continue through Tuesday
with some relief coming in by next Wednesday. The greatest heat
indices of 100 to 106-107 are expected in the afternoon Sunday
through Tuesday. Overnight temperatures Sunday through Tuesday
will remain in the upper 70s, offering little relief from the
heat.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 531 PM CDT Thu Jul 11 2024

Satellite and radar trends continued to be monitored for TSRA
development, mainly across the Flint Hills. As such, CNU stands
the greatest chance for being impacted through 06Z. Otherwise,
winds will remain near/below 10 kt through much of the period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KMB
AVIATION...BRB
Hazardous weather outlook, Jul 11, 4:37 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Thu Jul 11 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Thu Jul 11 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe storms are possible this evening
and overnight mainly across the Flint Hills and southeast Kansas.
The strongest storms will be capable quarter size hail and 55 to 65
mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices during the afternoon hours will be near or above 100
from Friday through Tuesday. Heat indices across portions of
central Kansas may exceed 105 Sunday thru Tuesday.

Thunderstorm chances return to the region late Tuesday and
Wednesday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 61 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Butler

When
July 11, 5:57 PM CST to 6:58 PM CST
Where
Butler County, 5.11 mi NNW of El Dorado Res
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
37.940, -96.850

Hail, Butler

When
July 11, 6:00 PM CST to 6:01 PM CST
Where
Butler County, 7.91 mi NNW of El Dorado Res
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.980, -96.860

Hail, Butler

When
July 11, 6:29 PM CST to 6:30 PM CST
Where
Butler County, 3.88 mi WNW of El Dorado
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.850, -96.930

Time of report was estimated via radar.

Hail, Butler

When
July 11, 6:45 PM CST to 6:46 PM CST
Where
Butler County, 2.58 mi WSW of El Dorado
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.800, -96.910

Hail, Allen

When
July 11, 11:45 PM CST to 11:46 PM CST
Where
Allen County, 2.82 mi N of Gas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.960, -95.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1202821, 1202822, 1202823, 1202824, 1202825.